Stopped Amitriptyline & Low Mood

Over the last few weeks I have slowly came off 70mg of Amitriptyline. The last 2 weeks I have been taking no Amitriptyline in the evening and I have been quite really low. I wouldn't say depressed, just a low mood in general.

Has anyone else experienced this?

I am meeting with my GP next week to talk about changes in my medication that the pain clinic suggested. So I will bring it up with her then, but just wondering if anyone else has experienced this after stopping Amitriptyline.

17 Replies

  • I've found it with other med's charlie. it's a big change for mind & body.

    can you manage until next week? if not maybe see if there's an earlier app't.

    keep in touch, don't struggle in silence.


  • Thanks for your reply Sandra! I'm sure I will be fine until next week, I stay at home with my mum & dad and have good support here .. Have been speaking to my mum about it too. I'm thinking that it could be a mixture between the med's & me worrying/stressing about other things, especially uni :(

    C x

  • Amitriptyline does have quite a few withdrawal effects possible, so this may actually be temporary result of coming off them. A lot of people try to come off Ami and don't because they see an increase in symptoms and do not realise that this may be due to withdrawal, rather than the Ami having been helping more than they though.

  • Hi Lindsey,

    I have been coming off it for weeks, thinking that this would slow or stop any possible side effects. I should have posted above that the pain clinic has suggested the Amitriptyline is replaced with something similar, beginning with D but I can't remember what.

    Thanks for your comment!

  • I personally have tried amatriptaline and hated it... And I have seen lots of people saying they hate it.... It's one of the most common offered for fibro .. So you will see more good results and bad results mentioned than the lesser used one... There are loads of alternatives I tried amatriptaline and 2 others before I found the right one for me ... It's actually the same as Ladymoth uses we are both old and cheap apparantly as dosulepin has been around for years and is really cheap but it suits us... So never. Be afraid of going back to your GP and saying I don't feel good on this...

    Good luck

    VG x

  • I have been on Amitriptyline for almost three years now & on the max dose of 70mg with no effect on my pain. Maybe it has been working slightly and coming off it has made things worse? - Have not slept properly for weeks and my mood has been low. The pain clinic has suggested that I replace the Amitriptyline with a similar drug, something beginning with D but I can't remember what!

    I'm getting a bit fed up taking so many tablets, beginning to think what it would be like to be on nothing or the minimum to manage the pain, would be like starting all over again. But I feel like I have tried a lot of the alternative therapies like massage, physio, pain management courses & starting acupuncture next week!

    Thanks for your message :) x

  • Any of these anti D's block emotion. When we come off them those emotions all rush back.....and we're not used to feeling them. It pushed me back to taking them time and time again. I still have times when it all seems overwhelming and I wonder if I SHOULD try them again. ...but I persevere and look at the real reasons i'm struggling.

    Too many expectations...doing too much.....accepting unacceptable behaviour......eating the wrong foods.....doing too little ! Sometimes I can over rest too !

    When I manage to achieve the right balance again, I find I don't need them again.

    Good luck coming off them x

    I personally feel that unless people are clinically depressed, these tablets just give us side effects....and line the pockets of the pharmaceutical companies.....and I'm sure doctors are on commission. They seem to actively encourage them.

  • Hello,

    Yeah that is true. It just feels a little strange because I have never experienced this before, these feelings. I have been off them for almost three weeks now and keep thinking that it must get better? I have the doctors next week who is thinking about replacing the Amitriptyline with something else beginning with D (not sure what tho!).

    Thanks for your comment!

    C x

  • It does get better Charlie but it takes time. 80% of seratonin is stored in the gut so its worth really treated it nicely for a while.

    I find keeping a diary of positive events helps me to see how it gets better. Its easy to concentrate on the negative while the body and mind is going through this x

    Its only looking backwards you can see improvement. 3 weeks really isn't very long x

  • Thanks! I have now started duloxotine so I will see how that goes :)

    C x

  • Hi Charlie,

    Yes I came off amitriptyline once and regretted it!

    I had no withdrawal symptoms, except vivid dreams.

    But slowly I started to go down hill.

    The symptoms I took ami for came back big time, but I tried to persevere and went

    On alternative drugs, but none of them worked.

    Finally I decided enough was enough and asked my doctor if I could go back on Ami

    He agreed that it would be for the best.

    I added that it was the worst decision I had ever made by coming off them.

    He said that several of his patients had said the same thing.

    BUT everyone is a different case and I am sure many benefited by coming off Ami.

    Just listen to what your body and mind are saying to you and I sure you will make the

    Right decision by staying on them or trying something else that is more tailor made for you.

    Hope this helps,

    Best wishes Bibi

  • Hello,

    I am feeling 'slightly' better the last few days & I have started taking duloxotine in the evening - Haven't seen any effect yet but will see how it goes.

    C x

  • Hi

    Yes the same happened to me, I was on between 75-100mg of amitriptyline a night for sleep and I hated the side-effects so asked to come off of it, I had to cut down by 25mg a week until I cam of it and I felt very depressed and tearful as well, fortunately it didn't last and I now take melatonin for sleep, to be honest it's not fantastic but I sleep about the same as I did when taking the amitriptyline, without the side-effects.

  • Hello Silverstar,

    I'm feeling slightly better this week & have started duloxotine, so I will see how it goes! Also started acupuncture so hoping that has some affect as well!

    C x

  • Hi.

    I was on Ami for nearly 1 year and finally decided to stop as didnt like the side effects of dry mouth woolly brain etc etc and it was hard to get going for work each morning. Now trying 300 mg of Gabapentin at night. Seem to be sleeping really well for about 4 hours and then just dozing on and off. Its seems to be helping at the moment so will carry on for now. Not experiencing as much paid at night either. Hope you get things sorted soon and find what suits you :) x

  • Hi

    Is it Duloxetine? I take this drug, and have found it very useful, I was on Amitriptyline before, and I weened myself off very slowly, But now I take 20mg of Amitriptyline aswell, and I feel a lot better.

    Good luck. x

  • Hello,

    Yes, I have started Duloxetine just this week. I have started to feel a little better over the last few days, my mood has not been as low, which has been good. I have also started acupuncture this week as well, its something I haven't tried before so it is worth a try!

    C x

You may also like...